Feb 14, 2012

Bradycardia...What!?

Heart coronary arteries by Patrick J. Lynch

It was a fine Sunday morning some months ago, after having late breakfast, I took a tablet of Metoprolol, a medicine used to treat hypertension.  That was the second medicine prescribed to me since Amlodipine did not effectively lower my blood pressure.  About 45 minutes later while I was already walking towards church to attend the service, I felt like I would pass out.  However, I didn't see stars and my vision remained clear.  Thankfully I didn't black out although the feeling was like I had lead shoes and I was in need of a cane to steady my weakened knees.  I was alone so my instinct was to look around and find something to hold on to.  No poles, post, or wall near enough so I had to keep walking and get to church as soon as I can, maybe get help if the condition worsens.  It was like going extremely low on battery, like energy oozing from my body.  I was glad to be able to sit down after that walk that normally takes me less than 5 minutes only but that instance, it might have taken me twice as long.

Three days after that incident and still on the same medication, I decided to consult the doctor again since the feeling of extreme fatigue has not disappeared.  I described all the symptoms but what eventually caught the doctor's undivided attentions was when I told him my pulse rate is 50 beats per minute (bpm) or less even if I jog or walk around for a while before taking my pulse.  I think I just hit the bullseye with that.  It pays to be really observant and to know the numbers, right?  It was a good thing I can reimburse the medical expenses or I would be peddling the excess tablets I purchased.  I'm just kidding there. 
 
It turns out that what I was experiencing was actually one of the common side effects of Metoprolol and it's called bradycardia.  Sort of self-diagnosing there but having done some reading, I am most sure that is what happened to me.  So what is bradycardia?  It's a medical condition wherein the resting heart rate is below 60 bpm.  Usually though, there won't be any noticeable symptoms until the heart beats at 50 bpm or less, as with my case.  These figures are for everyday people like us, as I have also read that athletes can have way, way below 50 bpm and are still considered healthy.  Well, I am not an athlete per se, hence, I have that funny feeling and I know there's definitely something wrong with me.  Bradycardia can be caused by several factors but mine was definitely because of medication.

I have never been symptomatic of any medicine I took until Metoprolol came into the picture.  There are a few things I have learned as far as prescribed medicine is concerned.  

Some tips worth considering if you're under medication:
  • Before taking any medication, prescribed or not, one must get to know about the medicine first.  Either ask your doctor about the possible side effects or do your own research (I didn't until I felt the symptoms) so you know what to expect.
  • Buy only a portion of the prescribed amount to try out first. 
  • Take the medicine as prescribed, that includes the recommended time of the day that it's supposed to be taken, and how often in a day.
  • If you miss the time, take the medicine as soon as you remember it.  Better yet, ask your doctor what to do if you missed taking it.
  • Be observant of possible symptoms once medicine is taken.  It may take as little as a few minutes or a few hours for the effect to kick in.
  • If symptoms persist and there is any cause for alarm, consult the physician about it immediately.
  • Do not withdraw from taking the medicine without consulting the doctor.
I'm just thankful I didn't experience the most serious side effects.  Had my blood pressure dropped together with my pulse rate, I would have fainted.  So if you're taking a certain medicine for the first time, it's best to be at home and have someone with you in case of emergency.  Lastly, listen to what your body tells you.

6 comments:

  1. Grace | Domestic DivaOctober 17, 2012 at 10:20 AM

    i used to have this way back in high school. i had difficulty in breathing and sometimes i get tired after doing a couple of activities. doctor said it's because i used to be very active and i suddenly stopped doing sports. now, i think i still have bradycardia because i can still experience the signs especially after a very tiring day.

    ReplyDelete
  2. I never want to go through that route again...because I felt like a candle slowly melting. I hope you feel better, sis. Try to get a second opinion. There might be something that could be done for that because sometimes, it can be alarming.

    ReplyDelete
  3. Aileen, that is very scary! I remember having a reaction to metformin (which I took, unprescribed, since somebody told me it will help in losing weight). I thought I was gonna have a heart attack! Turned out heartburn pala, which is a side effect of metformin. I would probably like to be more payat, but no more meds for me...A friend who has lupus told me about a patient having a malfunctioning kidney which was caused by diet pills she used to take

    ReplyDelete
  4. Sis di ba pang diabetic ang metformin? Am surprised you got it without prescription. This was indeed a scary experience for me and I was all by myself.

    ReplyDelete
  5. Yup, sis. it controls glucose. A friend of mine told me about it kasi that doctors take it when they are trying to lose weight. Tapos, it was actually prescribed to my second daughter Nicole by an endocrinologist when she turned out to be overweight three years ago. You won't believe how lax drugstores are here! Anyway, I was on a meeting, with my back against the aircon (Baguio naman kasi e naka-aircon pa), tapos I felt my chest tightening. Grabe, I thought I was gonna die pero cool pa rin kunyari ang peg kasi kwento ng kwento ang boss. I pretended listening. Turned out heartburn which are one of the causes of metformin. I also had an incident with phentermine ha, palpitations, and it was prescribed to me by an endocrinologist. Basta, now, I wont take any diet meds na.

    ReplyDelete
  6. this is also the one my mother took for her hypertension as maintenance. may side effect pala na ganun.

    ReplyDelete

ShareThis